Alert archive / Alabama / Special Weather Statements in 2011

Special Weather Statement, NWS Birmingham, AL

March 28, 2011Clay County, Alabama

NWS Birmingham, AL issued this special weather statement at Mar 28, 2011, 2:47 AM CDT for Clay County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2011, 2:47 AM CDT (07:47 UTC)
Expired
Mar 28, 2011, 3:30 AM CDT
In force
43 min
Issued by
NWS Birmingham, AL

County Clay County, AL

The radar

The Birmingham radar (KBMX), 106 km from the middle of the area, began a volume at 07:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 7.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2011-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2011-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

953 
WWUS84 KBMX 280747
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
247 AM CDT MON MAR 28 2011

ALZ021-027>029-280830-
CLAY AL-CLEBURNE AL-RANDOLPH AL-TALLADEGA AL-
247 AM CDT MON MAR 28 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLEBURNE...EASTERN
TALLADEGA...NORTHERN RANDOLPH AND NORTHEASTERN CLAY COUNTIES UNTIL
330 AM CDT...

AT 242 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR TALLADEGA...MOVING EAST AT 50 MPH.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM...ALONG WITH FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WALDO...
  GRANT TOWN...
  MOUNT CHEAHA...
  FOSTERS CROSS ROADS...
  MORRISON CROSS ROADS...


&&

LAT...LON 3345 8530 3332 8615 3349 8620 3358 8579
      3355 8580 3355 8574 3360 8574 3369 8534
TIME...MOT...LOC 0747Z 257DEG 44KT 3342 8607

$$

27

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Mar 28, 12:08 AM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Mar 28, 12:08 AM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1208 AM CDT MON MAR 28 2011

.UPDATE...AVIATION AND PUBLIC FORECAST DISCUSSIONS.

&&

.DISCUSSION...

THE STORMS JUST KEEP COMING...WITH UPDRAFTS ROOTED ABOVE THE
BOUNDARY LAYER.  STILL POTENT.  INCREASED POPS PRETTY MUCH
EVERYWHERE FOR THE REST OF THE NIGHT...AND MADE A FEW TEMPERATURE
ADJUSTMENTS AS WELL.

/61/

&&

.AVIATION...06Z TAF DISCUSSION.

THE BULK OF THE ONGOING CONVECTION...AND EXTRAPOLATED TRAJECTORIES
OF UPSTREAM STORMS...SUGGEST THAT TAF LOCATIONS MAY LARGELY DODGE
BULLETS OVERNIGHT WITH STORMS STAYING LARGELY TO THE NORTH. HAVING
SAID THAT...WILL PROBABLY NEED TO ISSUE PERIODIC UPDATES TO TAFS AS
NEW CELLS DEVELOP AND DIE.  THE STORMS ARE ALSO PLAYING HAVOC WITH
CEILINGS. CONDITIONS SEEM TO WANT TO SOCK IN WITH IFR CEILINGS...BUT
STORMS COME THROUGH AND PASS NEAR BY AND BRIEFLY IMPROVE CONDITIONS.

WILL TRY TO HANDLE THE SITUATION AS BEST I CAN...BUT CONFIDENCE
REMAINS MUCH LOWER THAN NORMAL DUE TO WIDELY VARYING CONDITIONS AND
SCATTERED NATURE OF STORMS.

/61/

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED
TO THE END OF THE FORECAST THROUGH THE END OF THE 2010/2011 WINTER
SEASON. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS
AND MONITORED FOR ACCURACY.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Mar 27, 8:59 PM CDT, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
859 PM CDT SUN MAR 27 2011

ALZ011>015-017>050-281130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
859 PM CDT SUN MAR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE OVERNIGHT ACROSS ALL
OF CENTRAL ALABAMA. THE THREATS WILL INCLUDE PEA TO QUARTER SIZE
HAIL...GUSTY WINDS...AND BRIEF HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ANOTHER STORM SYSTEM IS EXPECTED TO IMPACT THE AREA TUESDAY NIGHT AND
MAY IMPACT THE AREA THROUGH THURSDAY. THERE ARE STILL SOME TIMING AND
STRENGTH ISSUES TO OVERCOME...BUT MODELS AGREE THAT THERE IS A
CHANCE OF SEVERE WEATHER. AT THIS TIME...HAIL AND DAMAGING WINDS
APPEAR TO BE THE THREATS. CONFIDENCE REMAINS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY TUESDAY EVENING THROUGH THURSDAY.

75

In the hours before

Local storm report, Mar 28, 1:48 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
148 AM CDT MON MAR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 AM     HAIL             MAYLENE                 33.20N 86.86W
03/28/2011  E0.88 INCH       SHELBY             AL   AMATEUR RADIO

            AT STERLING GATE SUBDIVISION

&&

LINHARES
Local storm report, Mar 28, 1:55 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
155 AM CDT MON MAR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     HAIL             IRONDALE                33.54N 86.71W
03/28/2011  E0.25 INCH       JEFFERSON          AL   NWS EMPLOYEE

&&

LINHARES
Special weather statement, Mar 28, 2:10 AM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
210 AM CDT MON MAR 28 2011

ALZ011>013-280800-
FAYETTE AL-LAMAR AL-MARION AL-
210 AM CDT MON MAR 28 2011

...SIGNIFICANT WEATHER ADVISORY FOR MARION...NORTHERN LAMAR AND
NORTHERN FAYETTE COUNTIES UNTIL 300 AM CDT...

AT 209 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR AMORY...MOVING EAST AT 60 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SULLIGENT...
  HAMILTON...
  WINFIELD...
  DETROIT...
  LAMAR COUNTY AIRPORT...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3414 8820 3426 8764 3387 8764 3387 8753
      3382 8753 3380 8825
TIME...MOT...LOC 0711Z 262DEG 54KT 3396 8846

27
Local storm report, Mar 28, 2:13 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
213 AM CDT MON MAR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 AM     HAIL             2 S MOODY               33.57N 86.49W
03/28/2011  E1.00 INCH       ST. CLAIR          AL   LAW ENFORCEMENT

            QUARTER SIZE HAIL ON I-20 AT MOODY EXIT

&&

LINHARES
Local storm report, Mar 28, 2:28 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
228 AM CDT MON MAR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     HAIL             VINCENT                 33.39N 86.41W
03/26/2011  E1.00 INCH       SHELBY             AL   LAW ENFORCEMENT

&&

LINHARES
Special weather statement, Mar 28, 2:47 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
247 AM CDT MON MAR 28 2011

ALZ021-027>029-280830-
CLAY AL-CLEBURNE AL-RANDOLPH AL-TALLADEGA AL-
247 AM CDT MON MAR 28 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLEBURNE...EASTERN
TALLADEGA...NORTHERN RANDOLPH AND NORTHEASTERN CLAY COUNTIES UNTIL
330 AM CDT...

AT 242 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR TALLADEGA...MOVING EAST AT 50 MPH.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM...ALONG WITH FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WALDO...
  GRANT TOWN...
  MOUNT CHEAHA...
  FOSTERS CROSS ROADS...
  MORRISON CROSS ROADS...

&&

LAT...LON 3345 8530 3332 8615 3349 8620 3358 8579
      3355 8580 3355 8574 3360 8574 3369 8534
TIME...MOT...LOC 0747Z 257DEG 44KT 3342 8607

27

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 7:03 PM CDTSpecial Weather StatementBMXBarbour42 min
Mar 27, 8:32 PM CDTSpecial Weather StatementBMXMontgomery43 min
Mar 27, 8:51 PM CDTSpecial Weather StatementBMXFayette, Lamar39 min
Mar 27, 9:05 PM CDTSpecial Weather StatementBMXAutauga40 min
Mar 27, 9:34 PM CDTSpecial Weather StatementBMXWalker, Winston41 min
Mar 27, 9:43 PM CDTSpecial Weather StatementBMXCoosa, Elmore, Tallapoosa47 min
Mar 27, 10:15 PM CDTSevere Thunderstorm WarningBMXElmore, Lee, Macon, Tallapoosa30 min
Mar 27, 10:30 PM CDTSpecial Weather StatementBMXWinston45 min
Mar 27, 10:31 PM CDTSpecial Weather StatementBMXChambers, Tallapoosa44 min
Mar 27, 10:36 PM CDTSevere Thunderstorm WarningBMXLee, Macon, Russell39 min
Mar 27, 11:13 PM CDTSpecial Weather StatementBMXRussell47 min
Mar 27, 11:16 PM CDTSevere Thunderstorm WarningBMXLee, Russell29 min
Mar 27, 11:28 PM CDTSpecial Weather StatementBMXRandolph47 min
Mar 27, 11:30 PM CDTSpecial Weather StatementBMXBlount45 min
Mar 27, 11:58 PM CDTSpecial Weather StatementBMXEtowah47 min
Mar 28, 12:03 AM CDTSevere Thunderstorm WarningBMXMarion42 min
Mar 28, 12:31 AM CDTSpecial Weather StatementBMXTuscaloosa44 min
Mar 28, 12:50 AM CDTSpecial Weather StatementBMXMarion, Winston40 min
Mar 28, 12:57 AM CDTSevere Thunderstorm WarningBMXBibb, Jefferson, Shelby, Tuscaloosa48 min
Mar 28, 1:13 AM CDTSevere Thunderstorm WarningBMXJefferson, Shelby, Tuscaloosa47 min
Mar 28, 1:32 AM CDTSevere Thunderstorm WarningBMXMarion, Winston43 min
Mar 28, 1:43 AM CDTSpecial Weather StatementBMXCleburne47 min
Mar 28, 1:44 AM CDTSevere Thunderstorm WarningBMXShelby28 min
Mar 28, 1:46 AM CDTSpecial Weather StatementBMXBlount, Etowah44 min
Mar 28, 1:50 AM CDTSevere Thunderstorm WarningBMXCalhoun, Jefferson, St. Clair, Shelby, Talladega40 min
Mar 28, 2:10 AM CDTSpecial Weather StatementBMXMarion50 min
Mar 28, 2:25 AM CDTSevere Thunderstorm WarningBMXCalhoun, Cleburne31 min
Mar 28, 2:42 AM CDTSevere Thunderstorm WarningBMXCalhoun, Cleburne14 min
Mar 28, 3:16 AM CDTSpecial Weather StatementBMXJefferson, St. Clair44 min
Mar 28, 3:21 AM CDTSpecial Weather StatementBMXMarshall39 min
Mar 28, 3:24 AM CDTSpecial Weather StatementBMXEtowah51 min
Mar 28, 3:25 AM CDTSpecial Weather StatementBMXCleburne20 min

Nearby

Special Weather Statements in Alabama, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.